Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 308, NWS North Platte, NE

August 15, 2020Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 15, 2020, 8:06 PM MDT for Cherry County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2020, 8:06 PM MDT (02:06 UTC)
Expired
Aug 15, 2020, 8:30 PM MDT
In force
24 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 131 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2020-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2020-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3351 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

389 
WUUS53 KLBF 160206
SVRLBF
NEC031-160230-
/O.NEW.KLBF.SV.W.0308.200816T0206Z-200816T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
806 PM MDT Sat Aug 15 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cherry County in north central Nebraska...

* Until 830 PM MDT.

* At 806 PM MDT, a severe thunderstorm was located 7 miles northeast
  of Merriman, or 16 miles southeast of Martin, moving south at 20
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Eli.

This includes the following highways...
 Highway 20 between mile markers 137 and 150.
 Highway 61 between mile markers 222 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4284 10139 4283 10170 4299 10167 4300 10144
      4299 10144
TIME...MOT...LOC 0206Z 356DEG 17KT 4297 10157 

HAIL...1.25IN
WIND...60MPH
 
$$

Snively
2 follow-up statements
648 
WWUS53 KLBF 160219
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
819 PM MDT Sat Aug 15 2020

NEC031-160230-
/O.CON.KLBF.SV.W.0308.000000T0000Z-200816T0230Z/
Cherry NE-
819 PM MDT Sat Aug 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHWESTERN CHERRY COUNTY...

At 818 PM MDT, a severe thunderstorm was located just east of 
Merriman, or 18 miles southeast of Martin, moving south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eli.

This includes Highway 20 between mile markers 139 and 150.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4283 10168 4298 10164 4300 10144 4299 10144
      4284 10139
TIME...MOT...LOC 0218Z 357DEG 16KT 4293 10158 

HAIL...1.00IN
WIND...60MPH
 
$$

Snively
697 
WWUS53 KLBF 160227
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
827 PM MDT Sat Aug 15 2020

NEC031-160237-
/O.EXP.KLBF.SV.W.0308.000000T0000Z-200816T0230Z/
Cherry NE-
827 PM MDT Sat Aug 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY COUNTY
WILL EXPIRE AT 830 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4283 10168 4298 10164 4300 10144 4299 10144
      4284 10139
TIME...MOT...LOC 0227Z 356DEG 17KT 4289 10158 

$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 5:20 PM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 15, 5:20 PM MDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
620 PM CDT Sat Aug 15 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 310 PM CDT Sat Aug 15 2020

An inverted sfc trof associated with a warm front across wrn
Nebraska will continue moving slowly east tonight and then be
pressed back south with the arrival of a weak Canadian cold front
Sunday. Both the warm front and cold front may be the focus for
isolated showers and thunderstorms tonight and again Sunday
afternoon.

The severe weather potential this evening appears to be marginal,
given the lack of forcing aloft and relatively modest MLCAPE around
2500J/KG as shown by the RAP model. It is also possible the winds
aloft are too strong and the RAP model suggested Bulk Richardson
numbers of 45 or less which is on the low side considering the
actual live storm based CAPE will be lower. The better show will
likely be across KS and Colo where instability will be greater.

Still, the warm front, will be the focus for isolated strong or
severe storms across wrn Nebraska as suggested by the SREF model.
The HREF, HRRR, RAP and NAM are largely silent on any sort of
rain chance this evening. The thunderstorm forecast is guarded
with an isolated chance across a fairly broad area of western
Nebraska.

The temperature forecast leans on the short term model blend plus
bias correction for lows in the 50s and lower 60s and highs Sunday
in the upper 80s to lower 90s. This is in the middle of the guidance
blend.

.LONG TERM...(Monday through Saturday)
Issued at 310 PM CDT Sat Aug 15 2020

The models are in very good agreement holding a strong subtropical
ridge near the four corners region. The ridge will amplify north
a bit for couple of days and then settle south. Temperatures at
the h850mb level should warm about 5C from the upper 20s to lower
30s celsius and this should support highs in the upper 80s to mid
90s depending upon mixing.

Winds aloft will be north and strong at 20 to 40kts. The resulting
strong shear would normally be favorable for storm development but
subsidence around the northeast periphery of the h500mb ridge and
limited moisture with sfc dew points in the 50s to near 60 appear to
be limiting storm development. Just isolated thunderstorm chances
are in place Monday through Saturday.

The temperature forecast is somewhat problematic. The guidance blend
and temperatures at the h850mb level suggests highs a bit warmer
than the model blended forecast which is the basis for official
forecast. The ECM guidance is a few degrees cooler than the GFS
guidance. The blended forecast is similar to the ECM guidance and
the temperature forecast some days might need to be marked up a
couple of degrees.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 620 PM CDT Sat Aug 15 2020

VFR is primarily anticipated through the forecast period, aside
from brief visby and/or cig drops invof thunderstorms. Isolated to
scattered thunderstorms will affect parts of western Nebraska
through late this evening. Overnight, lower level clouds should
clear out and southerly winds become light and variable. A wind
shift to northwest takes place during the morning, with winds
becoming gusty at times in the afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Snively
Hazardous weather outlook, Aug 15, 2:13 PM MDT, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
313 PM CDT Sat Aug 15 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-162015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
313 PM CDT Sat Aug 15 2020 /213 PM MDT Sat Aug 15 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a Marginal risk for severe storms this afternoon and
evening generally west of a line from Cody to Paxton to Hayes
Center. Isolated strong to briefly severe storms are possible with
the main hazards being damaging wind gusts and large hail.
Additionally, though the threat is low, a brief tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A weak cold front could become the focus for a few strong or an
isolated severe storm on Sunday. The threat will be for areas
south of a line from Broken Bow to North Platte to Grant. If a
storm reaches severe levels, large hail and damaging wind would
be the main threats.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather or
impacts to the National Weather Service.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 15, 3:12 PM MDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service North Platte NE
312 PM MDT Sat Aug 15 2020

NEZ094-152200-
Western Cherry NE-
312 PM MDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 400
PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Medicine Lake, or 33 miles northwest of Mullen, moving
east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Speckel Meir Lake.

LAT...LON 4233 10148 4253 10150 4258 10111 4230 10109
TIME...MOT...LOC 2112Z 262DEG 12KT 4245 10139

Snively
Special weather statement, Aug 15, 4:16 PM MDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
416 PM MDT Sat Aug 15 2020

NEZ094-152300-
Western Cherry NE-
416 PM MDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY COUNTY UNTIL
500 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Mullen, moving southeast at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Sevenmile Hill.

This includes Highway 97 between mile markers 72 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4231 10128 4240 10114 4210 10079 4210 10118
TIME...MOT...LOC 2216Z 314DEG 11KT 4231 10117

CDC
Special weather statement, Aug 15, 5:27 PM MDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service North Platte NE
627 PM CDT Sat Aug 15 2020

NEZ005-006-094-160030-
Eastern Cherry NE-Keya Paha NE-Western Cherry NE-
627 PM CDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY AND
NORTHWESTERN KEYA PAHA COUNTIES UNTIL 730 PM CDT/630 PM MDT/...

At 626 PM CDT/526 PM MDT/, Doppler radar was tracking strong
thunderstorms extending from near Clearfield to near Saint Francis
to near Tuthill, South Dakota. Movement was southeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Valentine, Cody, Kilgore, Nenzel, Norden, Crookston, Eli, Smith Falls
State Park, Highway 97 crossing the Niobrara River and Sparks.

This includes the following highways...
 Highway 20 between mile markers 148 and 209.
 Highway 97 between mile markers 128 and 141.
 Highway 83 between mile markers 201 and 222.
 Highway 12 between mile markers 1 and 38.

LAT...LON 4287 9976 4280 10012 4284 10019 4279 10020
      4272 10055 4290 10147 4299 10152 4300 9988
TIME...MOT...LOC 2326Z 308DEG 14KT 4315 10008 4306 10089 4324 10152

Snively
Special weather statement, Aug 15, 5:58 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
658 PM CDT Sat Aug 15 2020

NEZ005-094-160030-
Eastern Cherry NE-Western Cherry NE-
658 PM CDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
730 PM CDT/630 PM MDT/...

At 657 PM CDT/557 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Spring Creek, or 27 miles southwest of Mission,
moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kilgore and Nenzel.

This includes Highway 20 between mile markers 166 and 181.

LAT...LON 4291 10081 4286 10111 4300 10117 4300 10088
TIME...MOT...LOC 2357Z 328DEG 17KT 4305 10108

Snively
Special weather statement, Aug 15, 7:54 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
754 PM MDT Sat Aug 15 2020

NEZ094-160230-
Western Cherry NE-
754 PM MDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
830 PM MDT...

At 753 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lacreek Wildlife Refuge, or 11 miles southeast of Martin, moving
south at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Merriman and Eli.

This includes the following highways...
 Highway 20 between mile markers 136 and 152.
 Highway 61 between mile markers 220 and 229.

LAT...LON 4285 10131 4283 10173 4299 10170 4300 10143
TIME...MOT...LOC 0153Z 354DEG 16KT 4304 10159

Brown/Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:54 PM MDTSpecial Weather StatementLBFHayes51 min
Aug 16, 1:55 PM MDTSpecial Weather StatementLBFFrontier50 min
Aug 16, 2:07 PM MDTSevere Thunderstorm WarningLBFChase, Hayes38 min
Aug 16, 2:10 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes50 min
Aug 16, 2:25 PM MDTSevere Thunderstorm WarningLBFHayes20 min
Aug 16, 2:33 PM MDTSpecial Weather StatementLBFFrontier12 min
Aug 16, 2:43 PM MDTSevere Thunderstorm WarningLBFHayes47 min
Aug 16, 2:48 PM MDTSpecial Weather StatementLBFFrontier27 min
Aug 16, 3:00 PM MDTSevere Thunderstorm WarningLBFFrontier34 min
Aug 16, 3:25 PM MDTAreal Flood AdvisoryLBFHayes3 hr
Aug 16, 3:28 PM MDTSpecial Weather StatementLBFHayes47 min
Aug 16, 3:41 PM MDTSpecial Weather StatementLBFHayes34 min
Aug 16, 3:43 PM MDTSpecial Weather StatementLBFChase32 min
Aug 16, 3:47 PM MDTSevere Thunderstorm WarningLBFChase43 min
Aug 16, 3:59 PM MDTSevere Thunderstorm WarningLBFChase, Hayes46 min
Aug 16, 4:54 PM MDTSpecial Weather StatementLBFChase51 min
Aug 16, 5:52 PM MDTSpecial Weather StatementLBFFrontier38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.